Missouri, 2020

Hail and Damaging Winds in Missouri, August 15, 2020

August 15, 2020 · NWS EAX · 7 events in 3 counties and zones

A complex of severe thunderstorms moved through western Missouri bringing some large hail and winds between 60 an 70 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A complex of severe thunderstorms moved through western Missouri bringing some large hail and winds between 60 an 70 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 15, 5:39 AM CST, 15 minutes earlier.

Area forecast discussion, Aug 15, 5:39 AM CST, 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
639 AM CDT Sat Aug 15 2020

.Discussion...
Issued at 123 AM CDT SAT AUG 15 2020

Primary forecast focus is on thunderstorm chances early this morning.

06Z surface analysis reveals the surface trough extends from
northeastern Iowa into central Kansas, with the tail end of the
frontal boundary stretching back into eastern Colorado. Two distinct
areas of convection are noted, the first is an isolated complex of
storms in central Kansas, and the second is a line of storms
developing along the leading edge of the front into south
central/southeastern Iowa. IR satellite trends and KDMX radar reveal
a gradual build of convection southwest along the surface boundary.

Through the early morning, anticipate convection will continue to
build along the boundary into southwestern Iowa and eventually
northwestern Missouri. A rather tight Theta E gradient is in place
ahead of the front, with sufficient MLCAPE values of 1500 to 2500
J/Kg. The good news this morning, deep layer shear is rather paltry,
20 to 25 kts so organization of strong to severe updrafts is not
anticipated. Overall, expect whatever convection we do get to push
south and southeast through sunrise, reaching the Lake of the Ozarks
region through 10 AM.

With the frontal passage this morning, noticeably cooler temperatures
will be observed today; highs in the low to mid 80s can be expected.
Surface high pressure will settle over the region behind the front,
remaining in place, in some shape or form, through early to mid next
week. This is primarily due to the fact that the Mid/lower Missouri
Valley will remain caught between a stout ridge to the west and a
lumbering trough to the east. In response, milder temperatures will
prevail, with highs in the mid 80s and lows in the 60s next week.
Additionally, rain chances will be basically non-existent, outside
of a possible light shower here or there.

&&

.Aviation...(For the 12Z TAFS through 12Z Sunday Morning)
Issued at 634 AM CDT SAT AUG 15 2020

A cold front is moving through the terminals early this period
with scattered showers and thunderstorms accompanying the front.
Winds will shift from southeasterly ahead of the front to
northerly post frontal. Skies will quickly clear behind the front
as a cooler and drier works in. Surface high pressure will allow
for light and variable winds after 00Z.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Kurtz
Aviation...PietrychaP
Hazardous weather outlook, Aug 15, 3:51 AM CST, 2 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
451 AM CDT Sat Aug 15 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-161000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
451 AM CDT Sat Aug 15 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Showers and thunderstorms will move southeastward across northwest
 Missouri and northeast Kansas this morning. A few of these storms
 could be on the stronger side with small hail, strong winds, and
 frequent lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 No hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Aug 15, 3:07 AM CST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
407 AM CDT Sat Aug 15 2020

MOZ004>007-013>017-021>024-151000-
Putnam MO-Adair MO-Livingston MO-Gentry MO-Linn MO-Harrison MO-
Sullivan MO-Grundy MO-Mercer MO-Clinton MO-Daviess MO-De Kalb MO-
Caldwell MO-
407 AM CDT Sat Aug 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LINN...GRUNDY...
MERCER...SULLIVAN...SOUTHERN HARRISON...NORTHERN LIVINGSTON...
SOUTHWESTERN ADAIR...DAVIESS...NORTHEASTERN CLINTON...SOUTHWESTERN
PUTNAM...SOUTHEASTERN GENTRY...NORTHERN CALDWELL AND DEKALB COUNTIES
UNTIL 500 AM CDT...

At 406 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Mercer to near Princeton to 6
miles southeast of Cainsville to 7 miles southeast of Ridgeway to
near Bethany to 7 miles south of New Hampton to near King City.
Movement was southeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Cameron, Chillicothe, Trenton, Bethany, Milan, Hamilton, Gallatin,
Maysville, Princeton, King City, Green City, Jamesport, Osborn,
Gilman City, Breckenridge, Pattonsburg, Kingston, Linneus,
Greencastle and Utica.

This includes Interstate 35 in Missouri between mile markers 45 and
93.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4022 9272 4008 9276 3997 9294 3968 9374
      3962 9428 4002 9458 4019 9428 4046 9357
      4053 9333
TIME...MOT...LOC 0906Z 308DEG 20KT 4047 9338 4043 9350 4035 9372 4029
9385 4023 9402 4015 9421 4003 9444

Kurtz
Special weather statement, Aug 15, 4:05 AM CST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
505 AM CDT Sat Aug 15 2020

MOZ014-015-022>024-030>032-151100-
Grundy MO-Ray MO-Carroll MO-Chariton MO-Daviess MO-Livingston MO-
Linn MO-Caldwell MO-
505 AM CDT Sat Aug 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHARITON...SOUTHERN
DAVIESS...SOUTHWESTERN LINN...SOUTHWESTERN GRUNDY...NORTHEASTERN
RAY...NORTHWESTERN CARROLL...EASTERN CALDWELL AND LIVINGSTON COUNTIES
UNTIL 600 AM CDT...

At 505 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Trenton to Jamesport to near Gallatin.
Movement was southeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Chillicothe, Trenton, Hamilton, Gallatin, Braymer, Jamesport,
Meadville, Hale, Breckenridge, Laclede, Wheeling, Utica, Cowgill,
Kidder, Winston, Chula, Altamont, Tina, Ludlow and Sumner.

This includes Interstate 35 in Missouri between mile markers 65 and
70.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3967 9298 3949 9340 3943 9390 3996 9419
      4001 9386 4010 9356
TIME...MOT...LOC 1005Z 321DEG 22KT 4003 9359 3996 9381 3992 9405

Kurtz
Special weather statement, Aug 15, 4:54 AM CST, 1 hour before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
554 AM CDT Sat Aug 15 2020

MOZ022-023-030-031-038-039-151145-
Ray MO-Carroll MO-Saline MO-Lafayette MO-Livingston MO-Caldwell MO-
554 AM CDT Sat Aug 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RAY...CARROLL...
SOUTHEASTERN CALDWELL...NORTHWESTERN SALINE...NORTHEASTERN LAFAYETTE
AND SOUTHWESTERN LIVINGSTON COUNTIES UNTIL 645 AM CDT...

At 554 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Braymer, or 15 miles south of Chillicothe, moving south
at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Chillicothe, Carrollton, Braymer, Waverly, Norborne, Bosworth, Utica,
Malta Bend, Wakenda, Bogard, Tina, Ludlow, Dover, Grand Pass, Dawn
and Stet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3971 9388 3972 9372 3977 9355 3927 9320
      3915 9347 3919 9381
TIME...MOT...LOC 1054Z 341DEG 24KT 3959 9365

Kurtz
Special weather statement, Aug 15, 5:45 AM CST, 9 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
645 AM CDT Sat Aug 15 2020

MOZ038-044-151230-
Johnson MO-Lafayette MO-
645 AM CDT Sat Aug 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAFAYETTE AND
NORTHWESTERN JOHNSON COUNTIES UNTIL 730 AM CDT...

At 645 AM CDT, Doppler radar was tracking a strong thunderstorm near
Odessa, moving southeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Warrensburg, Odessa, Holden, Wellington, Lake Lafayette, Centerview,
Napoleon, Bates City, Fayetteville and Pittsville.

This includes Interstate 70 in Missouri between mile markers 32 and
45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3871 9399 3913 9411 3913 9403 3916 9399
      3914 9398 3915 9395 3917 9395 3917 9394
      3882 9365 3871 9379
TIME...MOT...LOC 1145Z 336DEG 23KT 3905 9400

Kurtz

The radar

The Pleasant Hill radar (KEAX), 77 km away, was scanning. The volume nearest the first event began at 11:54 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Lafayette

When
August 15, 5:54 AM CST to 5:56 AM CST
Where
Lafayette County, 0.69 mi S of Waverly
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
39.210, -93.530

Hail, Lafayette

When
August 15, 6:01 AM CST to 6:03 AM CST
Where
Lafayette County, 1.27 mi ESE of Waverly
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
39.210, -93.510

Thunderstorm Wind, Lafayette

When
August 15, 6:01 AM CST to 6:04 AM CST
Where
Lafayette County, 0.87 mi SE of Waverly
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
39.210, -93.520

COOP observer reported several medium sized tree limbs down, as well as some powerlines.

Thunderstorm Wind, Johnson

When
August 15, 7:04 AM CST to 7:07 AM CST
Where
Johnson County, 0.88 mi SE of Holden
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.710, -93.990

NWS Employee reported 60 mph winds.

Thunderstorm Wind, Henry

When
August 15, 7:58 AM CST to 8:01 AM CST
Where
Henry County, 1.38 mi S of Clinton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.360, -93.770

A call to the Casey's General Store in Clinton yielded a 60 mph wind report.

Hail, Henry

When
August 15, 8:00 AM CST to 8:03 AM CST
Where
Henry County, 2.14 mi SSE of Clinton
Measured
1 in hail
Reported by
Public
Coordinates
38.350, -93.760

Thunderstorm Wind, Henry

When
August 15, 8:01 AM CST to 8:04 AM CST
Where
Henry County, 3 mi NE of Deepwater
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.300, -93.740

Several large tree limbs were down at the Cozy Corners RV park. Several trailers were moved off their jacks. Windows were broken from debris.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 918879, 918880, 918882, 918884, 918885, 918881, 918883.